Hail, Hughes
- When
- April 9, 3:30 PM CST
- Where
- Hughes County, Dustin
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.270, -96.030
A very strong low pressure center moved into central Oklahoma, with a dry line located south of the low pressure. Limited low-level moisture was quickly scoured out as the dry line passed, although thunderstorms developed over Hughes county ahead of the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A very strong low pressure center moved into central Oklahoma, with a dry line located south of the low pressure. Limited low-level moisture was quickly scoured out as the dry line passed, although thunderstorms developed over Hughes county ahead of the boundary. Nickel-size hail was reported in Dustin before the thunderstorms pushed into eastern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 2:04 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT THU APR 9 2009
.DISCUSSION...
NEARLY ALL ATTENTION IN THIS FORECAST UPDATE IS FOCUSED ON THE
FIRST TWO PERIODS. A VIGOROUS STORM SYSTEM... WHOSE SURFACE
REFLECTION IS CENTERED OVER NORTH-CENTRAL OKLAHOMA... WILL
CONTINUE MOVING EAST THIS EVENING. STRONG TO SEVERE STORMS ARE
EXPECTED ALONG AND EAST OF THE DRYLINE... OVER THE EASTERN 1/3 OF
OKLAHOMA... AND POSSIBLY ALONG THE OKLAHOMA/KANSAS BORDER AS THE
UPPER-LEVEL LOW BRINGS STRONG INSTABILITY INTO THAT REGION.
MEANWHILE... VERY STRONG WINDS WILL ACCOMPANY A COLD FRONT THAT IS
CURRENTLY OVER WESTERN OKLAHOMA. A HIGH WIND WARNING WAS JUST
ISSUED FOR THAT FEATURE... BUT THE WARNING EXPIRES WHEN THE ZONE
FORECAST WOULD NORMALLY TAKE EFFECT. SO... THE ZFP WILL CONTAIN A
PRE-FIRST PERIOD TO INCLUDE THAT WARNING.
IN ADDITION TO ALL THAT... EXTREMELY DRY... VERY WARM... AND VERY
WINDY CONDITIONS WILL MAINTAIN EXTREMELY BAD CONDITIONS FOR
WILDFIRES.
FOR THE MOST PART... CHANGES TO THE FORECAST ARE RELATIVELY MINOR
ADJUSTMENTS TO THE GRIDS FOR CURRENT SHORT-TERM TRENDS... MAINLY
BASED ON THE LATEST RUC OR NAM12 FORECASTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 45 60 40 65 / 10 0 0 10
HOBART OK 38 61 40 62 / 10 0 10 30
WICHITA FALLS TX 46 67 43 66 / 10 0 0 30
GAGE OK 36 59 36 61 / 10 0 10 20
PONCA CITY OK 44 57 36 65 / 40 10 0 10
DURANT OK 48 65 46 72 / 10 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR OKZ011>048-
050>052.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR OKZ004>006-
011>013-018>020-024>031-037>042-044>047-050-051.
HIGH WIND WARNING UNTIL 5 PM CDT THIS AFTERNOON FOR OKZ009-010-
014>017-021>023-033>036.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR OKZ009-010-
014>017-021>023-033>036.
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR TXZ083>090.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR TXZ083>090.
&&
26/23HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU APR 9 2009
OKZ004>048-050>052-TXZ083>090-101200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT THU APR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTH CENTRAL OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY NORTHEAST OF A LINE EXTENDING FROM
ALVA TO POND CREEK TO PERRY... TO STILLWATER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM THIS AFTERNOON
TO MID EVENING.
IMPACTS...
WHILE THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL TO NEAR
THE SIZE OF HALF DOLLARS AND STRONG WIND GUSTS TO AROUND 65 MPH...
THERE WILL ALSO BE A SMALL POSSIBILITY FOR AN ISOLATED TORNADO.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.
DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL BE MOVING ACROSS THE SOUTHERN
PLAINS TODAY AND THIS EVENING. AT THE SURFACE... A LOW PRESSURE
CENTER WILL MOVE ACROSS NORTHERN OKLAHOMA TODAY WITH A DRYLINE
TRAILING SOUTHWARD FROM THE LOW AND INTO NORTH TEXAS. AS THE DRYLINE
MOVES INTO EASTERN OKLAHOMA BY LATE THIS AFTERNOON... THE LOW LEVEL
MOISTURE WILL BE REPLACED BY MUCH DRIER AIR... THEREBY REDUCING
THE CHANCE FOR STORMS ACROSS CENTRAL AND SOUTHERN OKLAHOMA... AND
WESTERN NORTH TEXAS. HOWEVER... LOW LEVEL MOISTURE MAY WRAP AROUND
THE NORTH SIDE OF THE SURFACE LOW INTO NORTH CENTRAL OKLAHOMA. AS
THE STRONG UPPER SYSTEM APPROACHES THIS AREA... IT WILL INCREASE THE
VERTICAL WIND SHEAR... WHICH COMBINED WITH MODERATE INSTABILITIES...
COULD RESULT IN A FEW SEVERE STORMS.
POTENTIAL LIMITING FACTORS FOR SEVERE WEATHER INCLUDE THE RATHER
LIMITED QUALITY OF THE LOW LEVEL MOISTURE THAT WILL BE AVAILABLE FOR
THE STORM SYSTEM. THERE IS ALSO THE POSSIBILITY THAT THE SURFACE LOW
MAY TRACK FARTHER NORTH ACROSS KANSAS... RESULTING IN DRIER AIR
SPREADING INTO NORTH CENTRAL OKLAHOMA.
A FEW STORMS WILL ALSO BE POSSIBLE ACROSS THE REMAINDER OF NORTHERN
OKLAHOMA THIS AFTERNOON AND EVENING AS MOISTURE INCREASES BEHIND THE
COLD FRONT WHILE THE UPPER STORM SYSTEM PASSES OVERHEAD. ALTHOUGH
INSTABILITIES ARE NOT EXPECTED TO BE SUFFICIENT IN THESE AREAS FOR
SEVERE STORMS... SOME SMALL HAIL AND BRIEF STRONG WIND GUSTS COULD
OCCUR.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL CAUSE VERY
HIGH TO EXTREME FIRE DANGER BEHIND THE DRYLINE ACROSS A LARGE PART
OF THE AREA. A RED FLAG WARNING IS IN EFFECT. PLEASE REFER TO THE
LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.
IN ADDITION...STRONG WINDS WILL CREATE POTENTIALLY HAZARDOUS
CONDITIONS FOR PARTS OF THE AREA. A WIND ADVISORY IS ALSO IN EFFECT
FOR MUCH OF THE AREA. PLEASE REFER TO THE LATEST VERSION OF THIS
PRODUCT FOR MORE INFORMATION.
BLOWING DUST WILL ALSO BE POSSIBLE THIS AFTERNOON MAINLY ACROSS
PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS... POSSIBLY
CAUSING RESPIRATORY PROBLEMS FOR SOME PEOPLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
ANOTHER STORM SYSTEM IS FORECAST TO APPROACH THE REGION BY LATE IN
THE WEEKEND... PROVIDING A BETTER CHANCE OF MORE WIDESPREAD RAIN AND
THUNDERSTORMS. CURRENT FORECAST INFORMATION INDICATES THAT MANY
AREAS COULD SEE ONE TO TWO INCHES OF RAINFALL... WITH ISOLATED
HEAVIER AMOUNTS POSSIBLE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 7 AM
FRIDAY APRIL 10.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT THU APR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM NON-TSTM WND GST 6 SW CHEYENNE 35.55N 99.75W
04/09/2009 M74.00 MPH ROGER MILLS OK MESONET
MEASURED AT THE CHEYENNE MESONET SITE.
0225 PM NON-TSTM WND GST 4 ESE ERICK 35.19N 99.80W
04/09/2009 M60.00 MPH BECKHAM OK MESONET
MEASURED AT THE ERICK MESONET SITE.
0225 PM NON-TSTM WND GST 8 WSW ARNETT 36.09N 99.90W
04/09/2009 M56.00 MPH ELLIS OK MESONET
MEASURED AT THE ARNETT MESONET SITE.
&&
LAMERSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT THU APR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND GST 8 WSW ARNETT 36.09N 99.90W
04/09/2009 M58.00 MPH ELLIS OK MESONET
MEASURED AT THE ARNETT MESONET SITE.
0235 PM NON-TSTM WND GST 3 W GOULD 34.67N 99.83W
04/09/2009 M60.00 MPH HARMON OK MESONET
MEASURED AT THE GOULD MESONET SITE.
0235 PM NON-TSTM WND GST 5 SW BUTLER 35.58N 99.25W
04/09/2009 M69.00 MPH CUSTER OK MESONET
MEASURED AT THE BUTLER MESONET SITE.
&&
LAMERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
249 PM CDT THU APR 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM NON-TSTM WND GST 1 WNW BURNS FLAT 35.36N 99.19W
04/09/2009 M67 MPH WASHITA OK ASOS
MEASURED AT THE CLINTON-SHERMAN AIRPORT. SUSTAINED WINDS
OF 52 MPH...GUSTING TO 67 MPH. VISIBILITIES BEING REDUCED
TO 2 MILES WITH BLOWING DUST.
&&
LAMERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 337 PM CDT THU APR 9 2009 OKZ018>020-023>025-027>029-035>041-044>046-050-TXZ083>090-092200- LOVE OK-LOGAN OK-KINGFISHER OK-CANADIAN OK-OKLAHOMA OK-CADDO OK- PAYNE OK-CLEVELAND OK-GRADY OK-MCCLAIN OK-JACKSON OK-COTTON OK- JEFFERSON OK-KIOWA OK-TILLMAN OK-MURRAY OK-COMANCHE OK-GARVIN OK- CARTER OK-STEPHENS OK-HARDEMAN TX-WILBARGER TX-FOARD TX-WICHITA TX- CLAY TX-ARCHER TX-KNOX TX-BAYLOR TX- 337 PM CDT THU APR 9 2009 ...THIS INFORMATION IS INTENDED TO SUPPORT DECISIONS RELATED TO FIRE FIGHTING EFFORTS OVER CENTRAL AND SOUTHERN OKLAHOMA AND INTO NORTH TEXAS... A COLD FRONT RAPIDLY MOVING OUT OF THE PANHANDLE OF TEXAS ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS WILL CAUSE AN IMPORTANT CHANGE IN FIRE WEATHER CONDITIONS. A DRYLINE HAS MOVED THROUGH THE AREA LEAVING RELATIVE HUMIDITY VALUES IN THE 5 TO 15 PERCENT RANGE...TEMPERATURES RANGING FROM THE UPPER 70S TO MID 80S...AND SOUTHWEST WINDS SUSTAINED AT 30 MPH...WITH FREQUENT GUSTS AROUND 50 MPH. LITTLE CHANGE...OTHER THAN SLIGHT COOLING... IS EXPECTED UNTIL THE COLD FRONT ARRIVES. WHEN THE FRONT ARRIVES...THE WIND WILL SHIFT TO THE WEST AND NORTHWEST WITH SUSTAINED SPEEDS OF 30 TO 40 MPH...AND SOME GUSTS TO NEAR 55 MPH. TEMPERATURES WILL FALL INTO THE 60S WITHIN ONE HOUR OF PASSAGE...WITH RELATIVE HUMIDITY VALUES RISING TO BETWEEN 20 AND 30 PERCENT. AT 330 PM THE FRONT WAS LOCATED ALONG A LINE FROM WATONGA...TO SNYDER...TO CROWELL TEXAS. BY 400 PM THE FRONT WILL BE NEAR A LINE FROM KINGFISHER...TO EL RENO...TO LAWTON...TO KNOX CITY TEXAS. BY 430 PM THE FRONT WILL BE NEAR MULHALL...OKLAHOMA CITY... RUSH SPRINGS...WALTERS AND SEYMOUR TEXAS. BY 500 PM THE FRONT WILL BE NEAR STILLWATER...SHAWNEE...WAURIKA... WICHITA FALLS AND ARCEHR CITY. THE FRONT WILL APPROACH FIRES IN SOUTHCENTRAL OKLAHOMA...NEAR THE ARBUCKLES...BETWEEN 530 PM AND 600 PM. THIS WIND SHIFT WILL AFFECT FIRE FIGHTING EFFORTS. PLEASE ADVISE FIRE CREWS IN THE FIELD OF THE CHANGE IN WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 341 PM CDT THU APR 9 2009 OKZ008-092100- KAY OK- 341 PM CDT THU APR 9 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF KAW LAKE AT 341 PM CDT...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 418 PM CDT THU APR 9 2009 OKZ032-092145- HUGHES OK- 418 PM CDT THU APR 9 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF LAMAR AT 418 PM CDT...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Tulsa radar (KINX), 109 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154399.